Prenatal vitamins contain a variety of minerals and vitamins to make sure that you and your unborn baby get the nutrients needed during pregnancy. Most prenatal vitamins vary according to the exact amounts of nutrients they contain, and you may notice that your prenatal vitamin causes you to experience side effects including headaches. It is important to understand how to relieve your headaches and how your doctor can help.
Video of the Day
An overdose of prenatal vitamins may be causing your headache. Drugs.com notes severe headache as a side effect of taking more than the recommended dosage of prenatals. If you take prenatal vitamins in addition to other vitamin supplements, you may increase your risk of overdosing on one or more types of nutrients, resulting in a headache. To avoid this, only take the amount of prenatal vitamins and other vitamin supplements prescribed by your doctor.
Keep in mind that headaches are more common during pregnancy, especially during the first and third trimesters. This is due to the increase of hormone levels and blood volume in your body. Stress and caffeine withdrawal during pregnancy can also lead to a headache. If you are suffering from a headache during your pregnancy, it may be difficult to determine if the cause is your prenatal vitamin.
Try talking to your doctor about switching to a different prenatal vitamin or lowering your dose to see if it helps relieve your headaches. According to Roger W. Harms, M.D., you can also try deep breathing, a warm compress or rubbing your temples. Engaging in physical activity regularly and following a regular sleep schedule may also help relieve your headaches during pregnancy.
In some cases, headaches during pregnancy require additional attention. Call your doctor if nothing seems to help relieve your headaches, or if they get worse or are more persistent. Seek medical care if your headaches are accompanied by blurred vision or swelling.